ABSTRACT NUMBER - 52

VENLAFAXINE INDUCED INTRAOCULAR PRESSURE RISE – CASE REPORT


Verona Botha1, Riyaz Bhikoo3, Michael Merriman2

Meeting:  2016 RANZCO


SESSION INFORMATION

Date: 21 Nov 2016

Session Title: Glaucoma

Session Time: 5:00 pm - 6:30 pm

Purpose: Venlafaxine, a serotonin and nor-adrenaline reuptake inhibitor, is commonly used for the treatment of depression. It has previously been associated with acute angle closure glaucoma in patients with narrow angles. We present a case where initiation of Venlafaxine resulted in a bilateral rise in intraocular pressure (IOP) in a patient with previously well controlled primary open angle glaucoma (POAG).

Method: Case report

Results: A 56 year old Caucasian male with well controlled bilateral POAG on Latanoprost, was commenced on Venlafaxine for depression. Three months later his IOP was incidentally noted to have increased from 14mmHg bilaterally to 50mmHg in the right (OD) and 30mmHg in the left (OS), with no change in angle morphology or signs of intraocular inflammation. Venlafaxine was immediately discontinued and Brimonidine commenced. Once additional IOP lowering treatment was stopped, his IOP had fallen and stabilised at 10mmHg OD and 8mmHg OS on Latanoprost alone. This transient period of IOP elevation resulted in permanent retinal nerve fiber damage as evidence by signs of optic disc and visual field pattern progression. We discuss the serotonergic mechanism of increased aqueous production likely responsible for the dramatic elevation in IOP.

Conclusion: Venlafaxine may cause an idiosyncratic increase in intraocular pressure in patients with POAG. Physicians prescribing such treatment should be aware of the ophthalmic adverse effects of this medication and the need for close monitoring of intraocular pressure for patients with, or at risk of, glaucoma.